Massachusetts, 2018

High Wind and Strong Wind in Massachusetts, March 5, 2018

March 5, 2018 · NWS BOX · 3 events in 3 counties and zones

An ocean storm well offshore shifted west enough to bring strong north winds to Cape Cod and the Islands as well as nearby areas north of the Cape Cod Canal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An ocean storm well offshore shifted west enough to bring strong north winds to Cape Cod and the Islands as well as nearby areas north of the Cape Cod Canal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 5, 4:34 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 5, 4:34 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
434 AM EST Mon Mar 5 2018

.SYNOPSIS...
A fast moving disturbance will bring light snow to much of the
region early this morning with any minor accumulations confined to
the colder surfaces. Drier weather then moves later this morning and
persist into Tuesday. A winter storm is looking more likely
Wednesday into early Thursday with significant wet snow and wind.
Then a trend toward drier but colder weather follows later Thursday
into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

400 AM Update...

Cut-off 500 mb low is becoming engulfed in the strong offshore
system early this morning. This low has dragged an inverted
mid- level trough through southern New England resulting in sct
showers across the area. Current radar imagery shows bulk of the snow
showers across eastern Massachusetts with a few light snow
showers out west.

Per SPC meso analysis, good 850 mb WAA and increasing mid-level
moisture as noted at the 700 mb level has helped developed the snow
showers early this morning. Strong radar echoes are moving
onshore across Plymouth county and portions of the Cape and
looking at webcams appears that snow is struggling to stick on
area roadways. Have received a few reports of a couple of
tenths in grassy surfaces but with marginal temps, accumulating
snowfall is struggling. It is possible for a quick inch across
southeast coastal MA where some hi-res guidance is pin-point
that region, which could make for a slick morning commute. Will
fine tune the SPS for this area.

Today...

Lingering showers are possible as offshore low continues to
retrograde. Still enough WAA as the low level moisture continues to
increase to keep showers over southeast MA, Cape and Islands.  Aside
from the precip chances across the southeast, expect mainly cloudy
skies with dry weather out west. Winds will be on the increase once
again thanks to reinforcing wave as northerly 925mb winds increase
to 40-50 kts. BUFKIT soundings show mixing above 925mb so these
winds have the potential to reach the surface. Wind advisory
headlines looks good so will keep it going for today. Overall
anticipate 40-50 MPH gusts across the Cape and Islands with 30-40
MPH along and east of the Worcester Hills.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...

Tonight into Tuesday...

Offshore storm will begin to pull away from the region tonight and
into tomorrow as mid-level ridge builds into the region. As the
system pulls away, the strong pressure gradient and 925 mb wind
field will slacken resulting in a break in the winds for tonight.
Another quick moving shortwave will retrograde into the offshore
system pulling in a cooler airmass tonight. Overnight lows will drop
into the mid to upper 20s. Because of these cooler temps aloft,
another round of ocean enhancement snow showers will develop. QPF is
more marginal than what is currently ongoing so expect just a
dusting of snow. Best location for this to occur is across Plymouth
county once again.

Mid-level ridge will push into the region tomorrow with high
pressure at the surface. Clear skies to start with clouds filtering
into the region later in the day, expect for the east coast which
will continue to be plagued with onshore flow. High temps will warm
into the upper 30s to low 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

430 AM update...

Highlights...

* Temperatures at or cooler than normal this period
* Significant Snow possible Wednesday into early Thursday
* Mainly dry weather late Thu into the weekend but chilly

Synoptic Overview and Model Preferences...

Two distinct model camps this morning regarding the track of a
coastal storm Wed into Thu. The GFS and NAM are on the western edge
of envelope of solutions as this model guidance phases short wave
energy sooner, resulting in a closed mid level low forming quicker
(late Wed off the NJ coast) than the international models (EC-UKMET-
CMC). This solution results in the mid level closed low capturing
the surface circulation sooner, yielding a more westward/closer to
the coast surface track over Cape Cod and the Islands Wed
night/early Thu morning. Meanwhile the international models (EC-
UKMET-CMC) provide more separation between short waves resulting in
delayed phasing and the formation of a mid level closed low later
and farther offshore. This solution yields surface low pres tracking
over or near the 40N/70W benchmark, a track favorable for heavy snow
across RI and eastern MA including the Boston to Providence
corridor. It may take a few model runs for these differences to be
resolved given northern stream short wave energy currently over
Hudson Bay becomes a critical player, eventually phasing with short
wave energy associated with closed low over the High Plains.
Verification will likely be somewhere in between these two model
camps. The question becomes do models meet half way, 2/3, 1/3, etc.
At this time range the most skillful approach is probably a 50/50
blend of all guidance sources. This yields at least a 50% chance for
6+ inches of snowfall along and northwest of the I-95 corridor into
interior CT, RI and MA. Therefore a Winter Storm Watch has been
issued for this region with the Boston to Providence corridor
included and on the southeast edge of the watch.

Details...

Tuesday Night...

Fairly tranquil with ridge of high pres (1034 mb) nosing southward
from eastern Quebec into New England. This will provide light winds
and mainly dry weather but clouds will be on the increase with a low
risk of snow breaking out toward morning across western CT/MA. Lows
in the 20s with low 30s along the coast including Boston and
Providence.

Wed into Thu...

As mentioned above two model camps regarding storm track of coastal
storm Wed into early Thu, which greatly impacts low level thermal
fields and the critical rain-snow line. However all model guidance
agrees this will be a very dynamic system with strong wind fields
and mid level trough taking on a negative tiled and eventually
becoming an occluded low. This results in significant qpf with
ensembles showing high probs for 1+ inches along with deterministic
guidance. Thus potential for 6-12" inches but axis of heaviest snow
comes down to track and placement with NAM/GFS/GEFS heaviest qpf
inland and the EC/UKMET/CMC/ECENS across RI and eastern MA. Likewise
large differences in thermal fields with NAM/GFS/GEFS bring rain-
snow line into the CT river valley, while the ECMWF/UKMET/CMC only
bring rain-snow into southeast MA!

Concern with this system is it's March so we are dealing with a
heavy wet snow and qpf at or greater than an inch. This may result
in a risk for down tree branches/limbs yielding the potential for
additional power outages. Another concern this time of year, ground
times are warming and sun angle is increasing regarding snow
accumulating. However with good model agreement on qpf at or greater
than inch, sufficient qpf and associated precip intensity to offset
marginal temps (air and ground).

As for timing, ensembles and deterministic guidance suggest snow
overspreads the area late Wed morning and then heaviest snow likely
falls Wed evening and overnight. Thus the late day Wed commute looks
to have the greatest impact and possibly lingering into the early
commute Thu. Blowing and drifting snow could be an issue as well as
wind anomalies up to +4 standard deviations per 00z GEFS. Snow
tapers off later Thu morning.

Fri/Sat/Sun...

Mainly dry Fri and Sat in the wake of the departing storm but
blustery and chilly. Winds drop off Sunday but then another
potential coastal storm Sunday night into Mon.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Before 12z: MVFR/IFR across eastern MA with area -SHSN.
Otherwise VFR for the CT valley. Conditions may slowly
deteriorate out west to possible MVFR in Sct -SHSN. Gusty
northerly winds will pick up across eastern TAF sites reaching
near 30 kts.

Today...High confidence. MVFR conditions in the morning should
improve to mainly VFR by afternoon. Some lingering light snow
showers across the Cape/Islands should end by the mid-morning.
NNE wind gusts around 30 knots along the coastal plain...but 35
to 45 knots across the Cape/Islands.

Tonight...Moderate confidence. Mainly VFR conditions but some
marginal MVFR cigs may develop along the coast with NNE flow.
Strong NNE wind gusts along the southeast New England coast
should gradually diminish after as the night wears along.

Tuesday...High confidence. VFR conditions will prevail with
northerly winds transitioning to the east by the late afternoon
hours.

KBOS Terminal...High confidence in overall TAF trends. SN/CIGS
taper through the morning.

KBDL Terminal...Moderate confidence. Potential for light -SHSN
during the early morning push.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SN.

Wednesday: Mainly MVFR, with local IFR possible. Windy with
gusts to 35 kt. SN.

Wednesday Night: Mainly IFR, with areas MVFR possible. Strong
winds with gusts to 40 kt. SN likely, RA.

Thursday: Mainly MVFR, with local IFR possible. Windy with
gusts to 35 kt. Chance RA, chance SN, slight chance SHRA.

Thursday Night: Mainly VFR, with local IFR possible. Slight
chance SHSN.

Friday: Mainly VFR, with local IFR possible. Breezy. Slight
chance SHRA, slight chance SHSN.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Tonight and Monday...High confidence.  Retrograding ocean storm will
once again increase the pressure gradient late tonight and Monday.
The result will be NNE wind gusts increasing to between 35 to 45
knots over most waters and Gale Headlines are in effect.  Seas also
will not be able to subside and remain at 10 to 15+ feet across our
eastern waters.

Monday night...High confidence.  Gale force wind gusts will slowly
subside from west to east Monday night as the ocean storm begins to
move east of the region again.  Nonetheless...still expect northerly
wind gusts of 25 to 30 knots by daybreak Tuesday across most
waters.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Rough seas up to 13 ft.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 12 ft. Rain, snow likely. Local
visibility 1 to 3 nm.

Wednesday Night: Low risk for gale force winds with areas of
gusts up to 45 kt. Rough seas up to 19 ft. Rain. Local
visibility 1 nm or less.

Thursday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 17 ft. Chance of rain, slight chance of rain
showers.

Thursday Night: Winds less than 25 kt. Rough seas up to 12 ft.

Friday: Winds less than 25 kt. Areas of rough seas.

&&

.HYDROLOGY...
Minor flooding continues along the Pawcatuck, Taunton
and Pawtuxet Rivers. Please see our latest Flood Warnings for
more information on these rivers.

&&

.TIDES/COASTAL FLOODING...
* Coastal Flood Advisory Today Across Eastern MA

Although astronomical tides continue to lower persistent strong NNE
winds gusts and 10 to 15+ foot seas offshore will likely result in
pockets of minor coastal flooding during the midday high tide
cycle across the eastern MA coast. Impacts certainly much less
than Friday or Saturday...but some shoreline roads will be
impacted and areas that have experienced damage may see things
exacerbated. Tonight's high tide may also experience some minor
impacts.

For the work week...Seas and surge will slowly subside through
Tuesday. The astronomical high tide continues to slowly decline.
In fact, the tide will be low enough to mitigate impacts from
another, albeit probably more progressive, nor'easter which
looks affect our region during mid week.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Wednesday morning through Thursday
     morning for CTZ002>004.
MA...Coastal Flood Advisory from 11 AM this morning to 3 PM EST
     this afternoon for MAZ007-015-016-019-022-024.
     Winter Storm Watch from Wednesday morning through Thursday
     morning for MAZ002>016-026.
     Wind Advisory until 6 PM EST this evening for MAZ022>024.
RI...Winter Storm Watch from Wednesday morning through Thursday
     morning for RIZ001>004-006.
MARINE...Gale Warning until 9 PM EST this evening for ANZ231>235-237-
     251-256.
     Small Craft Advisory until 9 PM EST this evening for ANZ230-
     236.
     Gale Warning until 1 AM EST Tuesday for ANZ250.
     Gale Warning until 4 AM EST Tuesday for ANZ254-255.

&&

SYNOPSIS...Nocera/Dunten
NEAR TERM...Dunten
SHORT TERM...Dunten
LONG TERM...Nocera
AVIATION...Nocera/Dunten
MARINE...Nocera/Dunten
HYDROLOGY...Dunten
TIDES/COASTAL FLOODING...Dunten
Hazardous weather outlook, Mar 5, 4:41 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
441 AM EST Mon Mar 5 2018

CTZ002>004-MAZ002>006-008>014-026-RIZ001>004-006-060945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Washington RI-
441 AM EST Mon Mar 5 2018

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Potential for significant snow and wind early Wednesday into early
Thursday. Uncertainty remains on where the rain-snow line will
setup, thus too early to say where (inland vs the coast) exactly the
greatest risk for significant snow will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-060945-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
441 AM EST Mon Mar 5 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for eastern Massachusetts and
northeastern Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Potential for significant snow and wind early Wednesday into early
Thursday. Uncertainty remains on where the rain-snow line will
setup, thus too early to say where (inland vs the coast) exactly the
greatest risk for significant snow will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-251-256-060945-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
441 AM EST Mon Mar 5 2018

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for significant wind early Wednesday into early Thursday
with a second coastal storm.  Northeasterly Gales are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254-255-060945-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
441 AM EST Mon Mar 5 2018

...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for significant wind early Wednesday into early Thursday
with a second coastal storm.  Northeasterly Gales are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-060945-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
441 AM EST Mon Mar 5 2018

...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for significant wind early Wednesday into early Thursday
with a second coastal storm.  Northeasterly Gales are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-060945-
Boston Harbor-Narragansett Bay-
441 AM EST Mon Mar 5 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for significant wind early Wednesday into early Thursday
with a second coastal storm. Northeasterly Gales are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022-024-060945-
Barnstable MA-Nantucket MA-
441 AM EST Mon Mar 5 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for significant snow and wind early Wednesday into early
Thursday. Uncertainty remains on where the rain-snow line will
setup, thus too early to say where (inland vs the coast) exactly the
greatest risk for significant snow will occur. However snow may mix
with or change to rain across Cape Cod and Nantucket.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ017-018-020-021-RIZ005-007-008-060945-
Northern Bristol MA-Western Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Bristol RI-Newport RI-Block Island RI-
441 AM EST Mon Mar 5 2018

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for significant snow and wind early Wednesday into early
Thursday. Uncertainty remains on where the rain-snow line will
setup, thus too early to say where (inland vs the coast) exactly the
greatest risk for significant snow will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-060945-
Dukes MA-
441 AM EST Mon Mar 5 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for significant snow and wind early Wednesday into early
Thursday. Uncertainty remains on where the rain-snow line will
setup, thus too early to say where (inland vs the coast) exactly the
greatest risk for significant snow will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ019-060945-
Eastern Plymouth MA-
441 AM EST Mon Mar 5 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Potential for significant snow and wind early Wednesday into early
Thursday. Uncertainty remains on where the rain-snow line will
setup, thus too early to say where (inland vs the coast) exactly the
greatest risk for significant snow will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at:
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Mar 5, 4:20 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Taunton MA
420 AM EST Mon Mar 5 2018

MAZ018-019-021-051200-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Including the cities of Brockton, Plymouth, and Mattapoisett
420 AM EST Mon Mar 5 2018

...Slick morning commute is possible for southeast Massachusetts...

Snow showers will continue to move across southeast Massachusetts
early this morning with the potential for an inch of accumulation.
Given temperatures near freezing, many roadways will be wet or
perhaps a bit slushy with the bulk of the accumulations on grassy
surfaces. If the snow comes down hard enough roadways could become
a bit slippery impacting the first part of the morning commute.
Any snow that is able to accumulate on the roadways will melt by
mid morning. Motorist are urged to use caution early this morning
as these snow showers can also reduce visibility.

Dunten

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Barnstable

When
March 5, 6:00 AM EST to 2:00 PM EST
Where
Barnstable forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

At 6:03 AM EST, an amateur radio operator in Wellfleet reported a wind gust to 48 mph. At 11:38 AM an amateur radio operator in Woods Hole reported a wind gust to 50 mph. At 12:23 PM EST an amateur radio operator reported wires down on Stony Brook Road in Brewster.

Strong Wind, Eastern Plymouth

When
March 5, 7:00 AM EST to 1:00 PM EST
Where
Eastern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 7:50 AM EST, an amateur radio operator in Duxbury reported a wind gust to 46 mph. At 9:55 AM EST, a tree was reported down on wires on Packard Street in extreme southern Plymouth.

High Wind, Nantucket

When
March 5, 9:00 AM EST to 2:00 PM EST
Where
Nantucket forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

At 1:18 PM EST the Automated Surface Observing System platform at Nantucket Memorial Airport measured a sustained wind of 40 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744248, 744244, 744249.